Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 43, NWS Huntsville, AL

May 4, 2021Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at May 4, 2021, 7:38 AM CDT for Lincoln County, Moore County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 7:38 AM CDT (12:38 UTC)
Expired
May 4, 2021, 8:18 AM CDT
In force
40 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 51 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 5:13 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2158 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted.

932 
WUUS54 KHUN 041238
SVRHUN
TNC103-127-041345-
/O.NEW.KHUN.SV.W.0043.210504T1238Z-210504T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
738 AM CDT Tue May 4 2021

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Moore County in Middle Tennessee...
  Lincoln County in Middle Tennessee...

* Until 845 AM CDT.

* At 738 AM CDT, a severe thunderstorm was located near Fayetteville,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fayetteville, Lynchburg, Petersburg, Tims Ford Lake, Mulberry,
  Chestnut Ridge, Howell, Belleville, Dellrose and Hurdlow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3541 8626 3539 8628 3538 8625 3537 8627
      3535 8624 3534 8627 3532 8624 3522 8632
      3521 8629 3515 8633 3509 8632 3507 8680
      3526 8683 3525 8675 3531 8668 3533 8660
      3537 8659 3536 8649 3532 8642 3535 8641
TIME...MOT...LOC 1238Z 249DEG 43KT 3517 8668 

HAIL...1.00IN
WIND...60MPH
 
$$

05/MA
3 follow-up statements
531 
WWUS54 KHUN 041251
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
751 AM CDT Tue May 4 2021

TNC103-127-041345-
/O.CON.KHUN.SV.W.0043.000000T0000Z-210504T1345Z/
Moore TN-Lincoln TN-
751 AM CDT Tue May 4 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR MOORE AND CENTRAL LINCOLN COUNTIES...

At 751 AM CDT, a severe thunderstorm was located near Fayetteville,
moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fayetteville, Lynchburg, Petersburg, Tims Ford Lake, Mulberry,
Chestnut Ridge, Howell, Belleville, Hurdlow and Lois.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3541 8626 3539 8628 3538 8625 3537 8627
      3535 8624 3534 8627 3532 8624 3522 8632
      3521 8629 3515 8633 3509 8632 3508 8667
      3531 8668 3533 8660 3537 8659 3536 8649
      3532 8642 3535 8641
TIME...MOT...LOC 1251Z 249DEG 43KT 3523 8650 

HAIL...1.00IN
WIND...60MPH
 
$$

05/MA
157 
WWUS54 KHUN 041306
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
806 AM CDT Tue May 4 2021

TNC103-041316-
/O.CAN.KHUN.SV.W.0043.000000T0000Z-210504T1345Z/
Lincoln TN-
806 AM CDT Tue May 4 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
north central and northeastern Alabama...and Middle Tennessee.

LAT...LON 3541 8626 3539 8628 3538 8625 3537 8627
      3535 8624 3534 8627 3532 8624 3522 8632
      3521 8629 3512 8633 3515 8635 3512 8636
      3522 8638 3524 8643 3526 8641 3531 8652
      3534 8654 3536 8649 3532 8642 3535 8641
TIME...MOT...LOC 1306Z 249DEG 43KT 3529 8629 

$$

TNC127-041345-
/O.CON.KHUN.SV.W.0043.000000T0000Z-210504T1345Z/
Moore TN-
806 AM CDT Tue May 4 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR MOORE COUNTY...

At 806 AM CDT, a severe thunderstorm was located near Lynchburg,
moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lynchburg, Tims Ford Lake, Hurdlow, Lois and Marble Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3541 8626 3539 8628 3538 8625 3537 8627
      3535 8624 3534 8627 3532 8624 3522 8632
      3521 8629 3512 8633 3515 8635 3512 8636
      3522 8638 3524 8643 3526 8641 3531 8652
      3534 8654 3536 8649 3532 8642 3535 8641
TIME...MOT...LOC 1306Z 249DEG 43KT 3529 8629 

HAIL...1.00IN
WIND...60MPH
 
$$

05/MA
007 
WWUS54 KHUN 041318
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
818 AM CDT Tue May 4 2021

TNC127-041328-
/O.CAN.KHUN.SV.W.0043.000000T0000Z-210504T1345Z/
Moore TN-
818 AM CDT Tue May 4 2021

...THE SEVERE THUNDERSTORM WARNING FOR MOORE COUNTY IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
north central and northeastern Alabama...and Middle Tennessee.

LAT...LON 3541 8626 3539 8628 3538 8625 3537 8627
      3535 8624 3534 8627 3532 8624 3522 8632
      3521 8629 3512 8633 3515 8635 3512 8636
      3522 8638 3524 8643 3526 8641 3531 8652
      3534 8654 3536 8649 3532 8642 3535 8641
TIME...MOT...LOC 1316Z 249DEG 43KT 3534 8612 

$$

05/MA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:59 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 4, 5:59 AM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
559 AM CDT Tue May 4 2021

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 232 AM CDT Tue May 4 2021

This morning, an ongoing storm complex in Arkansas is pushing into
Tennessee, as of this writing at 2 AM. Additionally, a secondary MCS
tracking through southwestern AR into TX is starting to merge with
the more severe line to the northeast. As a result, we expect a large
MCS to track trough the MS Valley into the Southeast this morning.
Timing the current line of storms has it approaching NW Alabama
around 5 AM, but southwesterly forward-propagating Corfidi vectors
and mean flow increase heading into the morning hours, so we expect
the most severe portion of the line to track northeast of the TN
Valley. A severe thunderstorm watch has been issued to our northwest,
and we do not expect expansion into our area. While we cannot rule
out a stray strong to severe storm this morning with this line,
forecast soundings indicate a capping inversion just above the
surface, keeping this line of storms elevated. A capping inversion
was observed in the 06z OHX sounding, and this is not expected to
erode this morning ahead of this first line of storms.

Behind this storm complex, a surface low pressure system and
attendant cold front approach the TN Valley from the Southern Plains.
We expect daytime heating to allow for surface-based convection in
the late morning, and ample instability for convection to capitalize
on. While there is still the potential for severe storms this
afternoon, an additional scenario is coming into play, which keeps
most severe convection at least south of the TN river, if not south
of the TN Valley altogether. The second line of storms this afternoon
and evening is mostly likely to be severe along and south of where
the morning line of storms decays and sets up a differential heating
boundary. With deterministic and ensemble guidance supporting a more
southerly track of the surface low, there is decreasing confidence
that the severe potential with the second line of storms will extend
northward into the TN Valley. This afternoon is a time to be
vigilant with mesoscale analysis to determine whether we will see
mostly rain with a few thunderstorms, or a severe line of storms
capable of widespread damaging winds, hail, and tornadoes. Heavy
rainfall will be a threat, regardless, and localized flash flooding
will be possible with multiple rounds of showers and storms.

.SHORT TERM...(Tonight through Thursday)
Issued at 232 AM CDT Tue May 4 2021

As the second line of storms pushes east of the TN Valley this
evening, lingering rainfall will be possible overnight. Additional
shower development is possible ahead of the approaching cold front,
but these are not expected to bloom into thunderstorms, much less
strong to severe convection. Increasing cold air advection will drop
overnight temperatures tonight near daily averages in the mid to
upper 50s. Surface high pressure over the Mid-Mississippi Valley and
zonal flow aloft will create a pleasant forecast for mid week, with
highs in the low 70s and mostly clear skies.

.LONG TERM...(Thursday night through Monday)
Issued at 232 AM CDT Tue May 4 2021

On Thursday night, a shortwave trough will push through the Ohio
Valley and sweep a weak cold front through the region. While isolated
showers are possible in TN, this is unlikely, so stayed with a dry
forecast for late this week. Reinforcing weak CAA will keep highs on
Friday in the upper 60s to low 70s, but then warm into the upper 70s
on Saturday. As this shortwave trough lifts into the Northeast,
zonal flow is reestablished. Several impulses traverse the zonal flow
late this weekend into early next week, bringing additional chances
for multiple rounds of showers and storms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 600 AM CDT Tue May 4 2021

Scattered to numerous showers and storms will overspread the region
with MVFR decks this morning ahead of an approaching line of storms.
Occasional gusts up to 30-40 kts are possible, and some of these
storms may be severe with hail, damaging winds, and heavy rainfall.
After a brief break late this morning into the early afternoon, a
second round of strong to severe storms will be possible. Today is a
day where many amendments and convective airport weather warnings
will be issued. Expect IFR or LIFR conditions in any thunderstorms.
Behind the second line of storms, IFR ceilings may develop late
tonight into early tomorrow morning. Showers may linger overnight,
but confidence was too low to include at this time.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...30
SHORT TERM...30
LONG TERM...30
AVIATION...30

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 4, 3:41 AM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
341 AM CDT Tue May 4 2021

ALZ001>010-016-TNZ076-096-097-050000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
341 AM CDT Tue May 4 2021

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...Today.
Two rounds of thunderstorms are expected today. The first will occur
this morning, with gusty winds and small hail the most likely
hazards. A severe thunderstorm with damaging wind or large hail
remains possible.

A greater risk of strong to severe thunderstorms exists this
afternoon into the evening hours. Large hail, damaging winds, and
heavy rainfall will be the greatest threats. A tornado or two is also
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

A few thunderstorms are possible Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible, especially this afternoon and evening.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, May 4, 7:16 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
716 AM CDT Tue May 4 2021

TNZ076-096-041315-
Moore TN-Lincoln TN-
716 AM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR MOORE AND CENTRAL LINCOLN
COUNTIES UNTIL 815 AM CDT...

At 716 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lewisburg to 12 miles west of Petersburg
to Pulaski to 10 miles southeast of Lawrenceburg. Movement was
northeast at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Fayetteville, Lynchburg, Petersburg, Tims Ford Lake, Mulberry,
Chestnut Ridge, Howell, Belleville, Dellrose and Lois.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
      3535 8624 3534 8627 3532 8624 3522 8631
      3521 8629 3516 8637 3510 8664 3510 8683
      3526 8683 3525 8675 3531 8668 3533 8660
      3537 8659 3536 8649 3532 8642 3541 8629
TIME...MOT...LOC 1216Z 247DEG 27KT 3540 8679 3534 8685 3525 8691 3521
8704 3514 8721

05/MA
Special weather statement, May 4, 7:18 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
718 AM CDT Tue May 4 2021

ALZ001-002-004-041300-
Lawrence AL-Lauderdale AL-Colbert AL-
718 AM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE...CENTRAL
COLBERT AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 800 AM CDT...

At 717 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Tuscumbia, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Leighton, St.
Florian, Underwood-Petersville, Posey Loop and Northwest Alabama
Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3457 8784 3472 8795 3496 8756 3473 8740
TIME...MOT...LOC 1217Z 239DEG 27KT 3469 8782

05/MA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:16 AM CDTSpecial Weather StatementHUNLincoln, Moore59 min
May 4, 8:03 AM CDTSpecial Weather StatementHUNFranklin42 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.